Kentucky, 2009

Tornadoes and Flash Flooding in Kentucky, April 10, 2009

April 10, 2009 · NWS JKL · 29 events in 12 counties and zones

A strong low pressure system and cold front moved across Eastern Kentucky during the afternoon of April 10th, producing severe thunderstorms. Numerous reports of large hail, damaging winds, and funnel clouds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$173,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong low pressure system and cold front moved across Eastern Kentucky during the afternoon of April 10th, producing severe thunderstorms. Numerous reports of large hail, damaging winds, and funnel clouds were received. There was also a confirmed tornado in Pulaski County. In addition, flash flooding also occurred over portions of Montgomery County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 10, 1:00 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 10, 1:00 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
200 PM EDT FRI APR 10 2009

.SHORT TERM.../THE REST OF TODAY/

14Z SFC ANALYSIS SHOWS THE COMPLEX STRUCTURE OF A FAIRLY DEEP LOW
PRESSURE CENTER TO OUR WEST WITH A SERIES OF FRONTS SPREADING OUT
FROM ITS CENTER...DESTINED TO MAJORLY IMPACT OUR WEATHER LATER THIS
AFTERNOON AND EVENING. AT THIS TIME...THE WARM FRONT IS LYING JUST
NORTH OF THE CWA AS PART OF THE SPIRAL ARM OF THE FIRST WAVE OF
SHOWERS AND THUNDERSTORMS THAT DAMPENED EAST KENTUCKY EARLIER. THIS
FIRST BATCH...NOW EXITING PIKE COUNTY...SERVED PRIMARILY TO MOISTEN
THE BOUNDARY LAYER AND JUMP OUR DEWPOINTS UP INTO THE UPPER 40S AND
LOWER 50S. A THIN LAYER OF HIGH CLOUDS IN THE WAKE OF THESE FIRST
SHOWERS WILL DO LITTLE TO HOLD BACK THE TEMPERATURE RECOVER AND THUS
OUR INCREASING INSTABILITY. SCATTERED SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED THROUGH MID AFTERNOON WITH THE MAIN SHOW LIKELY THE LINE
ABLE TO DEVELOP AHEAD OF THE COLD FRONT LATER TODAY...TOWARD EVENING
FOR US HERE IN EAST KENTUCKY. THE ESE PATH OF THE SFC LOW WOULD TEND
TO ANGLE THE MORE ORGANIZED LINEAR STORMS FURTHER SOUTH...LIKELY
SOUTH OF THE HAL ROGERS PARKWAY. MEANWHILE...TO THE NORTH...ANY
STORMS THAT MANAGE TO DEVELOP IN THE LESS FAVORABLE ENVIRONMENT WILL
HAVE PLENTY OF DIRECTIONAL SHEAR TO WORK WITH RESULTING IN A MORE
DISCRETE CELLULAR STRUCTURE THAT WILL HAVE TO BE WATCHED CLOSELY FOR
MINI-SUPER CELL DEVELOPMENT. WILL BE UPDATING THE SUITE OF PRODUCTS
THIS MORNING TO BETTER FINE TUNE THE SEVERE THREAT...ADJUST THE POP
GRIDS FOR TIMING AND PLACEMENT...AND UPDATE THE TEMPERATURE AND
DEWPOINT GRIDS. UPDATES WILL BE ISSUED SHORTLY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH SATURDAY/
A PREFRONTAL SQUALL LINE HAS FORMED OUT AHEAD OF THE APPROACHING
FRONTAL SYSTEM. AT 3 AM...THE LINE EXTENDED FROM MT VERNON...IL TO
CENTERVILLE...TN. AT THE CURRENT RATE OF MOVEMENT...THE LEADING EDGE
OF THE SQUALL LINE WILL REACH EASTERN KENTUCKY BETWEEN 6:30 AND 7:30
AM. THE BIG QUESTION IS WHETHER OR NOT THIS LINE WILL STILL BE
CAPABLE OF PRODUCING SEVERE THUNDERSTORMS BY THE TIME IT REACHES
EASTERN KENTUCKY. PARTLY BECAUSE OF THE TIME OF DAY AND FAIRLY DRY
DEWPOINTS...EXPECT THAT THE SHOULD BE MOSTLY A LINE OF SUB SEVERE
STORMS THAT MOVES ACROSS THE AREA. THE BIGGEST THREAT FOR SEVERE
WEATHER WILL BE THIS AFTERNOON BETWEEN 2 AND 8 PM. DURING THIS TIME
THE SEVERE WEATHER INDICES ARE ALL VERY MUCH SHOWING SEVERE WEATHER
POTENTIAL. THE FORECAST NAM SOUNDING IS SHOWING MINUS 7 LI AND CAPE
OF NEARLY 1200 JOULES. THIS COUPLED WITH DECENT WIND SHEAR IS
CERTAINLY MAKES FOR DECENT SEVERE POTENTIAL. WITH THE 850 HPA JET
GETTING CRANKED UP...THE POTENTIAL FOR LARGE HAIL AND STRONG WINDS
ARE BOTH IN PLAY...AS WELL AS AN ISOLATED TORNADO. EVERYONE SHOULD BE
CLOSELY MONITORING THE WEATHER SITUATION TODAY AND INTO THIS EVENING.

.LONG TERM.../SATURDAY NIGHT THROUGH THURSDAY/

HIGHLY AMPLIFIED UPPER LEVEL PATTERN OF LATE WILL CONTINUE THROUGH
THE LONG TERM PERIOD. FORECAST MODELS BEGIN THE PERIOD IN GOOD
AGREEMENT THAT ANOTHER WELL DEFINED CYCLONE WILL TRACK FROM THE
SOUTHERN PLAINS SUNDAY INTO THE OHIO VALLEY BY TUESDAY BRINGING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE AREA. THE PROGS
THEN START TO HAVE PROBLEMS RESOLVING THE PATTERN EVOLUTION ONCE
THIS SYSTEM EXITS TO THE EAST ON WEDNESDAY. BASED ON HPC REASONING
WE GENERALLY PREFERRED THE TIMING OF THE 09/12Z ECMWF THROUGHOUT THE
PERIOD. THIS PREFERENCE IS MOST APPARENT AT THE END OF THE FORECAST
PERIOD WHERE THE PREFERRED ECMWF OFFERS A COOLER AND DRIER SOLUTION
THAN THE 10/00Z GFS. OTHER MODELS SUCH AS THE 09/12Z NCEP ENSEMBLE
AND 10/00Z GEM SUPPORT THIS SLOWER SOLUTION AS WELL. OVERALL... THIS
GAME PLAN BROUGHT VERY FEW CHANGES TO THE INHERITED LONG TERM
FORECAST.

FOR SENSIBLE WEATHER... FIRST CONCERN OF THE PERIOD WILL BE A
POSSIBLE FROST OR FREEZE ON SATURDAY NIGHT. STILL A LOT OF
UNCERTAINTY WITH THIS. LOW LEVEL FLOW WILL BE BACKING AROUND TO THE
NORTHEAST OVERNIGHT AND WHILE PROGS SHOW THIS ADVECTING IN MUCH
DRIER AIR... SOMETIMES LOW CLOUDS CAN HANG ON STUBBORNLY IN THIS
TYPE OF PATTERN. WE WILL FORECAST CLEARING SKIES WITH LOWS GENERALLY
IN THE MID TO UPPER 30S WITH PATCHY FROST FOR NOW. MORE CLOUD COVER
WOULD RESULT IN WARMER TEMPS AND THUS LESS OF A THREAT FOR FROST.

AFTER A DRY SUNDAY... THE NEXT SYSTEM WILL LIKELY SPREAD A BAND OF
SHOWERS AND THUNDERSTORMS INTO AND ACROSS THE AREA LATE SUNDAY NIGHT
INTO MONDAY. INSTABILITY IS LACKING IN THE PROGS AND SURFACE LOW
TRACK WILL BRING A LOT OF INITIAL SOUTHEASTERLY DOWNSLOPING WINDS SO
THIS SYSTEM DOES NOT SEEM TO BRING WITH IT A LARGE SEVERE THREAT...
BUT WILL CERTAINLY HAVE TO KEEP AN EYE ON THAT. RAIN THREAT WITH
THIS SYSTEM WILL PERSIST INTO TUESDAY NIGHT/WEDNESDAY BEFORE IT
APPEARS WE DRY OUT FOR A TIME. NEXT SYSTEM AND RESULTING RAIN
CHANCES SHOULD THEN ARRIVE MOSTLY AFTER THIS FORECAST PERIOD ENDS.

WE ANTICIPATE NEAR TO SLIGHTLY BELOW NORMAL TEMPS THROUGH THE
PERIOD... COOLEST ON TUESDAY AS COOLER AIRMASS WRAPS AROUND
UNDERSIDE OF VERTICALLY STACKED LOW TO OUR NORTH. WILL THEN FORECAST
LESS OF A WARM UP THAN 10/00Z GFSX GUIDANCE SUGGESTS TO END THE
PERIOD... KEEPING WITH THE COOLER SOLUTION OFFERED BY THE PREFERRED
ECMWF.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

PARTIALLY CLEAR SKIES WILL GIVE WAY TO DEVELOPING THUNDERSTORMS LATE
THIS AFTERNOON AND EARLY THIS EVENING. WITH THE SCATTERED CONVECTION
CIGS AND VIS WILL FALL INTO THE MVFR CATEGORY. MORE ORGANIZED...
LINEAR...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CROSS THE
AREA FROM 21 THROUGH 24Z. HAVE TIMED THESE THROUGH WITH A PREVAILING
AND TEMPO GROUP...EXPECTING VIS TO FALL TO IFR DURING THE WORST OF
THEM AS WELL AS VARIABLE WIND GUSTS OF 30 35 KTS. FOLLOWING THE
STORMS THE SHOWERS WILL END LATE THIS EVENING WITH CIGS REMAINING
DOWN IN THE MVFR CATEGORY THROUGH 12 TO 14Z BEFORE SCATTERING OUT.
WINDS WILL BE BREEZY FROM THE SOUTHEAST INITIALLY AND THEN GRADUALLY
PICK UP AND SWITCH TO THE SOUTHWEST AHEAD OF THE MAIN STORMS
ASSOCIATED WITH FROPA. FOLLOWING THIS...THEY SLOW AND SWING TO THE
NORTHWEST...AND LATER NORTH DURING THE DAY SATURDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ/GREIF
LONG TERM....ABE
AVIATION...GREIF
Hazardous weather outlook, Apr 10, 10:50 AM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1150 AM EDT FRI APR 10 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111600-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1150 AM EDT FRI APR 10 2009

...SEVERE WEATHER A STRONG POSSIBILITY THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE ENTIRE OUTLOOK AREA
THIS AFTERNOON AND EVENING. A SQUALL LINE OF STRONG TO SEVERE
THUNDERSTORMS IS EXPECTED TO CROSS SOUTHERN KENTUCKY LATE THIS
AFTERNOON AND INTO THE FIRST PART OF THE EVENING. DAMAGING WIND GUSTS
AND LARGE HAIL WILL BE THE MAIN THREAT FROM THESE STORMS...BUT DUE TO
THE TWISTING OF THE WINDS IN THE LOWER ATMOSPHERE...A FEW TORNADOES
WILL ALSO BE A DISTINCT POSSIBILITY. IN ADDITION...A STRAY TORNADO
CANNOT BE RULED OUT NORTH OF THE CUMBERLAND VALLEY. THE THUNDERSTORMS
SHOULD BE COMING TO AN END AFTER MIDNIGHT. THE MAIN PERIOD OF
CONCERNS FOR THE SEVERE WEATHER WILL BE FROM 4 PM THROUGH 9 PM EDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PATCHY FROST WILL BE POSSIBLE EARLY SUNDAY MORNING AS TEMPERATURES
FALL INTO THE LOWER AND MID 30S IN MOST LOCATIONS. FREEZING
TEMPERATURES WILL ALSO BE POSSIBLE FOR A FEW HOURS IN THE MOST
SHELTERED VALLEYS EARLY SUNDAY MORNING.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

JJ/GREIF

In the hours before

Special weather statement, Apr 10, 11:36 AM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1236 PM EDT FRI APR 10 2009

KYZ050-058>060-108-111-101700-
MONTGOMERY-MENIFEE-POWELL-ESTILL-WOLFE-LEE-
1236 PM EDT FRI APR 10 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN MONTGOMERY AND WEST
CENTRAL MENIFEE AND POWELL AND WEST CENTRAL WOLFE AND NORTHERN ESTILL
AND EXTREME NORTH CENTRAL LEE COUNTIES THROUGH 100 PM EDT FRIDAY
AFTERNOON...

AT 1236 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CALLOWAY
CROSSING...MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL BE NEAR COTTAGE FURNACE AROUND 1245 PM EDT...STANTON
AROUND 1250 PM EDT...ROSSLYN AROUND 1255 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL THE SIZE OF DIMES IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

SCHOETTMER
Local storm report, Apr 10, 11:38 AM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1238 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             SANDHILL                37.73N 84.02W
04/10/2009  E0.75 INCH       ESTILL             KY   TRAINED SPOTTER

            DIME SIZED HAIL REPORTED BY TRAINED SPOTTER

&&

DSTAMPER
Special weather statement, Apr 10, 1:21 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
221 PM EDT FRI APR 10 2009

KYZ044-050>052-060-104-106-101845-
FLEMING-ROWAN-BATH-ELLIOTT-MONTGOMERY-MENIFEE-MORGAN-
221 PM EDT FRI APR 10 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN FLEMING AND ROWAN AND
BATH AND WEST CENTRAL ELLIOTT AND EAST CENTRAL MONTGOMERY AND EXTREME
NORTH CENTRAL MORGAN AND EXTREME NORTH CENTRAL MENIFEE COUNTIES
THROUGH 245 PM EDT FRIDAY AFTERNOON...

AT 221 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
PRESTON...MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR MARSHALL AROUND 230 PM EDT...POLKSVILLE
AROUND 235 PM EDT...MIDLAND AROUND 240 PM EDT...FARMERS AROUND 245 PM
EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO AN INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL UP TO DIME SIZE IN THESE AREAS.

SCHOETTMER
Special weather statement, Apr 10, 1:32 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
232 PM EDT FRI APR 10 2009

KYZ068-079-083-101900-
ROCKCASTLE-PULASKI-WAYNE-
232 PM EDT FRI APR 10 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN ROCKCASTLE AND
NORTHERN PULASKI AND EXTREME NORTH CENTRAL WAYNE COUNTIES THROUGH 300
PM EDT FRIDAY AFTERNOON...

AT 232 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FAUBUSH...
MOVING NORTHEAST AT 40 MPH.

THIS STORM WILL BE NEAR STAB AROUND 240 PM EDT...HOGUE AROUND 245 PM
EDT...PULASKI AROUND 250 PM EDT...BOBTOWN AROUND 255 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

SCHOETTMER

The radar

The Jackson,KY radar (KJKL), 66 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 8 hail, 4 funnel cloud, 3 flash flood, 2 tornado. Local standard time, as filed.

Hail, Rowan

When
April 10, 2:03 PM EST to 2:07 PM EST
Where
Rowan County, Morehead
Measured
1 in hail
Reported by
Public
Coordinates
38.180, -83.430

A member of the public estimated hail the size of quarters fell at Morehead State University.

Hail, Rowan

When
April 10, 2:09 PM EST to 2:13 PM EST
Where
Rowan County, 1 mi S of Elliottville
Measured
0.75 in hail
Reported by
Public
Coordinates
38.166, -83.270

Hail, Elliott

When
April 10, 2:13 PM EST to 2:17 PM EST
Where
Elliott County, 6 mi N of Newfoundland
Measured
0.88 in hail
Reported by
Public
Coordinates
38.217, -83.100

Tornado, Pulaski

When
April 10, 2:13 PM EST to 2:17 PM EST
Where
Pulaski County, 0.5 mi W of Eubank to 0.75 mi N of Eubank
Rating
EF0
Path length
0.55 mi
Path width
50 yd
Continued into
Lincoln, Ky (LMK)
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
37.280, -84.659

A storm survey team consisting of NWS employees has confirmed that an EF-0 tornado touched down in Pulaski County Friday afternoon near Eubank. The tornado first touched down on Ellison Pulaski Road near Highway 70 and traveled northeast a half mile before exiting into Lincoln County. Maximum winds were determined to be up to 85 mph based on the damage surveyed. There was light structural damage to a barn roof and numerous pine trees were uprooted and snapped off. The tornado was 50 yards wide at its widest point and had an exact path length of 0.55 miles. The time of touchdown in Pulaski County was determined by radar and eyewitness reports to be at 3:14 pm. The tornado traveled northeast and exited the county at 3:17 pm. Most of the damage caused by the tornado was to trees with a couple of shingles also peeled off of a barn roof.

Funnel Cloud, Pulaski

When
April 10, 2:15 PM EST to 2:19 PM EST
Where
Pulaski County, Eubank
Reported by
Law Enforcement
Coordinates
37.280, -84.650

A funnel cloud was reported by law enforcement in Eubank.

Tornado, Pulaski

When
April 10, 2:18 PM EST to 2:22 PM EST
Where
Pulaski County, 0.5 mi W of Eubank to 0.25 mi N of Eubank
Rating
EF0
Path length
0.55 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.280, -84.659

A spotter reported a tornado on the ground with debris visible that appeared to be near Hwy 328.

Thunderstorm Wind, Pulaski

When
April 10, 2:28 PM EST to 2:32 PM EST
Where
Pulaski County, Eubank
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.280, -84.650

A trailer was overturned and flattened at the intersection of Highways 70 and 39.

Funnel Cloud, Powell

When
April 10, 2:43 PM EST to 2:47 PM EST
Where
Powell County, 3 mi N of Stanton
Reported by
Law Enforcement
Coordinates
37.893, -83.870

A funnel cloud was reported on Morris Fork.

Funnel Cloud, Estill

When
April 10, 2:44 PM EST to 2:48 PM EST
Where
Estill County, 5 mi NE of Irvine
Reported by
Law Enforcement
Coordinates
37.751, -83.905

A funnel cloud was reported around New Fox Road and the Walters Ridge area.

Funnel Cloud, Powell

When
April 10, 2:56 PM EST to 3:00 PM EST
Where
Powell County, Clay City
Reported by
Law Enforcement
Coordinates
37.870, -83.920

A funnel cloud was reported by state police in Clay City and West Bend.

Thunderstorm Wind, Powell

When
April 10, 2:58 PM EST to 3:02 PM EST
Where
Powell County, Westbend
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.920, -83.970

The public and media reported that a vehicle was blown off of the Mountain Parkway by a thunderstorm wind gust. Nickel sized hail was also reported.

Flash Flood, Montgomery

When
April 10, 3:00 PM EST to 5:00 PM EST
Where
Montgomery County, 1.35 mi SSW of Judy to 3.81 mi NW of Levee
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.112, -83.980

High water closed Hinkston and Wyandot Roads.

Thunderstorm Wind, Pulaski

When
April 10, 3:02 PM EST to 3:06 PM EST
Where
Pulaski County, 6 mi E of Eubank
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
37.280, -84.541

A trailer was blown over. Several trees and power lines were also blown down near Eubank and Woodstock.

Thunderstorm Wind, Montgomery

When
April 10, 3:06 PM EST to 3:10 PM EST
Where
Montgomery County, 2 mi ESE of Levee
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
37.959, -83.896

Several trees were blown down along Levee Road.

Hail, Montgomery

When
April 10, 3:18 PM EST to 3:22 PM EST
Where
Montgomery County, 1 mi WNW of Jeffersonville
Measured
1.5 in hail
Reported by
Public
Coordinates
37.986, -83.867

Half dollar to ping pong ball size hail was reported at a gas station in the Jeffersonville area.

Hail, Powell

When
April 10, 3:20 PM EST to 3:24 PM EST
Where
Powell County, Slade
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.800, -83.700

Golf ball sized hail was reported at Natural Bridge State Resort Park.

Hail, Wolfe

When
April 10, 3:23 PM EST to 3:27 PM EST
Where
Wolfe County, 2 mi N of Pine Ridge
Measured
1.5 in hail
Property damage
$1,000
Reported by
Public
Coordinates
37.799, -83.620

Marble sized hail began falling around 4:15 pm and lasting for 10 minutes at the Koomer Ridge Campground. Ping pong ball size hail began at 4:25 pm and caused dents in a car. The ping pong ball size hail lasted for about a minute. The hail was 5 to 6 inches deep in drainage ditches by the time it ended.

Flash Flood, Montgomery

When
April 10, 3:28 PM EST to 3:32 PM EST
Where
Montgomery County, 1 mi NW of Mt Sterling to 1 mi SW of Mt Sterling
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.060, -83.963

High was reported over the road near Mainville and Hinkston. The road was closed temporarily.

Flash Flood, Montgomery

When
April 10, 3:28 PM EST to 3:32 PM EST
Where
Montgomery County, 1 mi NW of Camargo to 0.86 mi WNW of Camargo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.010, -83.893

High water was reported over Highway 460 causing the road to be closed temporarily.

Thunderstorm Wind, Morgan

When
April 10, 3:43 PM EST to 3:47 PM EST
Where
Morgan County, 2 mi W of Ezel
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.900, -83.487

A couple of large limbs were blown down.

Thunderstorm Wind, Morgan

When
April 10, 3:52 PM EST to 3:56 PM EST
Where
Morgan County, 1 mi E of Mize
Measured
53 kt (61 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
37.870, -83.352

The roof was blown off a barn.

Thunderstorm Wind, Morgan

When
April 10, 4:06 PM EST to 4:10 PM EST
Where
Morgan County, West Liberty
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.920, -83.270

A couple of large limbs were blown down.

Hail, Morgan

When
April 10, 4:08 PM EST to 4:12 PM EST
Where
Morgan County, 5 mi SW of West Liberty
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.869, -83.335

A coop observer reported one inch diameter hail at New Cummer.

Thunderstorm Wind, Harlan

When
April 10, 4:28 PM EST to 4:32 PM EST
Where
Harlan County, Harlan
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.850, -83.320

Two trees were blown down.

Hail, Johnson

When
April 10, 4:35 PM EST to 4:39 PM EST
Where
Johnson County, 1 mi NNW of Flatgap
Measured
1 in hail
Reported by
Public
Coordinates
37.943, -82.887

Quarter size hail was reported at a store in the Flat Gap area.

Thunderstorm Wind, Floyd

When
April 10, 4:41 PM EST to 4:45 PM EST
Where
Floyd County, 2 mi NE of Blue River
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
37.641, -82.824

Trees were blown down along Hwy 404 about 1 mile from the Hwy 114 intersection.

Thunderstorm Wind, Floyd

When
April 10, 5:08 PM EST to 5:12 PM EST
Where
Floyd County, David
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.600, -82.900

A couple of trees were blown down.

Thunderstorm Wind, Pike

When
April 10, 5:28 PM EST to 5:32 PM EST
Where
Pike County, 3 mi NE of Pikeville
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
37.511, -82.481

The Pikeville city police reported several trees down on Town Mountain Road.

Thunderstorm Wind, Pike

When
April 10, 5:28 PM EST to 5:32 PM EST
Where
Pike County, 3 mi NE of Pikeville
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
37.511, -82.481

Pikeville city police reported several trees down on Walters Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyThe tornado archive for Kentucky, 2009Warnings in Kentucky, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163983, 163985, 163986, 164796, 164797, 164805, 164807, 164809, 164811, 164819, 164822, 163991, 164823, 164824, 164826, 164827, 163988, 164828, 164829, 163990, 164831, 163992, 163989, 163993, 164832, 164833, 163994, 164834, 164835.